Human medication poisonings are very common in dogs. If you’re a pet parent, your dog is probably around you most of the time. In that case, if you drop a pill on the floor or leave your medication where your fur baby can get it, he may become curious and eat a medicine, such as Apixaban. But what happens if a dog eats Apixaban?
Has your dog eaten Apixaban? Are you worried that the Apixaban will make your dog sick? If so, you’ve come to the right place. We understand it can be scary when your dog eats something like this.
We’ve gathered information about Apixaban and whether it can make a dog sick. Let’s get started!
What is Apixaban?
Apixaban is a prescription medication that’s used to reduce a person’s risk of stroke caused by a blood clot in people who have a heart rhythm disorder called atrial fibrillation. This medicine is also used to treat deep vein thrombosis (DVT).
Apixaban is a long-acting anticoagulant, which means this drug works to thin the blood to avoid the formation of blood clots.
While Apixaban is safe for humans (when used as directed), what about dogs? Can Apixaban make a dog sick?
Apixaban & Dogs
It is possible for Apixaban to make a dog sick. In studies done on this drug in dogs, researchers found that the toxic dose started at 100mg/kg of body weight. A common adult human dose of this medication is between 2.5 mg and 5 mg. If your dog has eaten one pill, chances are he will be OK. However, it’s still a good idea to call your vet to ask for their advice and guidance.
So, a dog would have to eat a lot of this medication before he became sick.
Symptoms of Apixaban Ingestion in Dogs
You may notice these symptoms if your dog has eaten Apixaban:
- Pale gums & mucus membranes
- Difficulty breathing
- Resistance to exercise
- Blood in feces
- Blood in urine
- Swelling of the joints
If you notice any of these symptoms in your dog, call the vet immediately. This is an emergency.
Treatment of Apixaban Ingestion in Dogs
The vet may treat your dog with vitamin K1, which is the treatment that’s most used for long-acting coagulant ingestion in dogs.
If your fur baby has developed internal bleeding, the vet may also give him IV plasma or blood transfusions. Some dogs may need to be hospitalized depending on their condition. In addition, dogs that have eaten Apixaban may require plenty of rest and limited activity until they’re recovered. This allows the body to heal and to minimize bleeding.
The prognosis is best for dogs who receive prompt treatment after eating Apixaban. In the future, it’s best to keep Apixaban and other medications out of your dog’s reach. You’ll both be happier for it!